Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Denver/Boulder, CO

March 4, 20239 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 4, 2023, 1:53 PM MST for 9 counties in Colorado. It took effect at Mar 5, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2023, 1:53 PM MST (20:53 UTC)
In effect from
Mar 5, 2023, 11:00 AM MST
Expired
Mar 5, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS85 KBOU 042053
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
153 PM MST Sat Mar 4 2023

...DRY AND WINDY ON SUNDAY...

.Strong west to southwest winds and low humidity will create
enhanced fire weather conditions on Sunday. Over much of
northeastern Colorado, current or recent snow cover will limit
fire spread. However, areas south of Limon and the Denver-Boulder
area have drier grasses and will also have the stronger winds and
lower humidities so a Red Flag Warning has been issued for those
areas. 

COZ240-247-051200-
/O.UPG.KBOU.FW.A.0001.230305T1800Z-230306T0100Z/
/O.NEW.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
153 PM MST Sat Mar 4 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA AND
SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONES 240 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MST Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 240 and 247.

* Timing...11 AM to 6 PM Sunday.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239-051200-
/O.NEW.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
153 PM MST Sat Mar 4 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR BROOMFIELD AND THE LOWER
ELEVATIONS OF BOULDER AND JEFFERSON COUNTIES...FIRE WEATHER ZONE
239...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MST Sunday.

* Affected Area...Fire Weather Zone 239.

* Timing...11 AM to 6 PM Sunday.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
3 follow-up statements
460 
WWUS85 KBOU 051007
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
307 AM MST Sun Mar 5 2023

...DRY AND WINDY TODAY...

.Strong west to southwest winds and low humidity will create
enhanced fire weather conditions today. Over much of northeastern
Colorado, current or recent snow cover will limit fire spread. 
However, areas south of Limon and the Denver-Boulder area have 
drier grasses and will also have the stronger winds and lower 
humidities so a Red Flag Warning has been issued for those areas.

COZ239-240-247-051900-
/O.CON.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
307 AM MST Sun Mar 5 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE 
DENVER METRO AREA AND SOUTHERN LINCOLN COUNTY..

* Affected Area...Fire Weather Zones 239, 240 and 247.

* Timing...11 AM to 6 PM Sunday.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
137 
WWUS85 KBOU 051801
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1101 AM MST Sun Mar 5 2023

...DRY AND WINDY TODAY...

.Strong west to southwest winds and low humidity will create
enhanced fire weather conditions today. Over much of northeastern
Colorado, current or recent snow cover will limit fire spread.
However, areas south of Limon and the Denver-Boulder area have
drier grasses and will also have the stronger winds and lower
humidities so a Red Flag Warning is in effect for those areas.

COZ239-240-247-060100-
/O.CON.KBOU.FW.W.0002.000000T0000Z-230306T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1101 AM MST Sun Mar 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA AND
SOUTHERN LINCOLN COUNTY..  

* Affected Area...Fire Weather Zones 239, 240 and 247.

* Timing...11 AM to 6 PM today.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
860 
WWUS85 KBOU 060056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
556 PM MST Sun Mar 5 2023

COZ239-240-247-060200-
/O.EXP.KBOU.FW.W.0002.000000T0000Z-230306T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
556 PM MST Sun Mar 5 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:43 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 4, 11:43 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MST Sat Mar 4 2023

.UPDATE...
Issued at 1138 AM MST Sat Mar 4 2023

Just a few minor adjustments at this hour. We'll need to increase
winds on the plains a little more, and it may be a little warmer
than forecast over the snow covered places, but those areas will
still be 5-10 degrees cooler than the snow free areas. Tomorrow's
forecast looks alright at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 259 AM MST Sat Mar 4 2023

Dry air is slowly moving into the area from the west and north,
eroding the low clouds and fog. Could see the fog linger to around
sunrise over parts of the plains before the drier air moves in.
Water vapor satellite imagery showing a well defined short wave
ridge over the Great Basin at this time. It's a "dirty ridge",
with lots of high clouds accompanying it. Highs today will be
close to yesterday for most areas, but the far northeast plains
look to be 4 to 8 degrees cooler.

Snow showers are expected to move into the northern mountains
Saturday evening. Best chance will be near the Wyoming border.
Winds begin to increase overnight as the next storm system nears
the state. Blowing may start be an issue overnight as well.
Elsewhere, skies become mostly clear. Lows will be tricky due to
the clearing skies, warming airmass, and breezy winds in spots.
Overall expect a mild night, except the low lying areas over the
eastern plains that still have snow cover.

.LONG TERM...(Sunday through Friday)
Issued at 259 AM MST Sat Mar 4 2023

Sunday morning will see the jet stream round the base of the
flattening trough over the Intermountain West, ejecting eastward
into Colorado. Models depict the jet core maxima - exceeding 150-160
kts - passing directly over the Front Range Sunday afternoon. With
such strong winds aloft, speed shear above ridgetops will be
significant, even with the projected increase in cross-barrier flow
at the ridgetop level. This should substantially mitigate the
likelihood of downwind mountain wave amplification, however
mountaintop winds will still be hefty, and mixing rather efficient
during the afternoon. As a result, the windiest conditions can be
expected over the highest terrain of the Front Range, particularly
above timberline, where gusts of 60-70 mph appear plausible. Windy
conditions will bleed over into the urban corridor and plains as the
day progresses, enough to bring about an increase in fire danger for
those areas lacking snow cover. Have expanded the Fire Weather Watch
to include much of the Denver metro on Sunday given increasing
likelihood of humidity lowering below critical thresholds - more
detailed information can be found in the Fire Weather Discussion
below.

In tandem with the increasing winds, the high country will see an
influx of low and mid-level moisture during the day on Sunday.
With the placement of the jet core overhead, ascent will be
reinforced, helping to reinvigorate mountain snow showers. This
effect will be particularly noticeable over our northern mountains
(e.g. Park Range, Medicine Bow Range) which will be optimally
located on the northern periphery of the jet max. Travelers should
be prepared for complicated travel across the high country Sunday as
a result, and despite lesser snowfall amounts over the I-70 mountain
corridor, brief spurts of heavier snow combined with gusty winds
should still result in deteriorated travel for I-70.
Under drying downslope conditions, areas east of the foothills will
remain dry.

A surface front will follow overnight Sunday into Monday morning,
descending southward across the plains and ushering in a cooler air
mass, as temperatures fall closer to seasonal normals with highs
Monday generally in the high 30's to mid 40's for the plains and
urban corridor. Meanwhile, expect light, orographically-induced snow
showers to continue in the mountains throughout the day, albeit with
notably less impact relative to Sunday.

Come Tuesday, we are still seeing ensemble guidance begin to diverge
with a resultant increase in uncertainty, although the latest 00Z
guidance has converged slightly toward a more consistent placement
of the developing trough axis over NorCal or southern Oregon, in
line with a delayed eastward progression. As such, although we'll
still maintain chance PoPs for much of the region Tuesday into
Wednesday morning, it seems the greater potential for higher impact
snowfall continues to shift later in the week.

At this time, it's the late Wednesday through Friday period that
bears watching as far as potential for a more significant winter
storm for our region, but beyond that, there is little to glean from
guidance. The statement from yesterday's discussion still very much
holds true - solutions from individual deterministic runs should be
taken with quite the grain of salt, and contextualized against the
larger envelope of probabilistic scenarios. That envelope continues
to allow for anything from a near total shutout of precipitation, to
a high-impact March snowstorm. Looking at the days 5 and 6 (Thu and
Fri) 500mb EOF patterns from the WPC clusters, the vast majority of
ensemble variance stems from either timing or locations differences,
as opposed to amplitude of the trough. With ensemble meteograms
suggesting slightly greater consensus timing-wise over the last 24-
hrs, it stands to reason that it's primarily disagreements in
location that are driving a good portion of the uncertainty, with
timing being a secondary complicating factor. In any case,
confidence is higher when it comes to a return to considerably
colder temperatures under the amplifying longwave trough pattern,
with a few consecutive days of below or well below normal
temperatures likely from mid to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1138 AM MST Sat Mar 4 2023

VFR through tonight. South to southeast winds at KDEN/KAPA will
gust in the 20-30 knot range through this evening, with some
decrease overnight. Southwest winds will pick up Sunday morning,
with strong westerly winds likely Sunday afternoon threatening
crosswind limits at KDEN/KAPA.

&&

.FIRE WEATHER...
Issued at 259 AM MST Sat Mar 4 2023

Milder and considerably drier conditions are slated to arrive Sunday
as downslope flow takes hold on the lee of the Front Range.
Efficient daytime mixing will allow robust winds aloft to mix down
to the surface after sunrise across the lower elevations, and
continue through the afternoon. Gusts to 35 mph will be widespread
east of the mountains, with an axis of stronger winds (and drier
conditions) extending from southern Weld County southward to the
Palmer Divide, and southeast into Lincoln County, where gusts of 40-
50 mph will be possible. Combined with minimum afternoon humidity of
10-20%, this will lead to areas of critical fire weather conditions,
concentrated around the Denver metro and southern plains. Have
expanded the Fire Weather Watch to include Zone 240 (primarily the
Denver metro), where confidence has grown in RH meeting critical
thresholds. In any case, there will likely be pockets of critical
conditions outside of the highlighted areas so long as snow cover is
absent, including other portions of the urban corridor and Palmer
Divide. More uncertainty in humidity levels as well as vegetation
susceptibility are holding us back from more expansive fire weather
headlines at this time, but will monitor trends in the next 24 hours
to determine if any additional changes are necessary.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 5 AM MST
Monday for COZ031-033.

Fire Weather Watch from Sunday morning through Sunday afternoon
for COZ240-247.

&&

UPDATE...Gimmestad
SHORT TERM...Meier
LONG TERM...Rodriguez
AVIATION...Gimmestad
FIRE WEATHER...Rodriguez
Hazardous weather outlook, Mar 4, 11:01 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MST Sat Mar 4 2023

COZ030>051-051815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MST Sat Mar 4 2023

...WINTER WEATHER ADVISORY FOR MOUNTAINS ROUGHLY ALONG/NORTH OF A
LINE FROM RABBIT EARS PASS TO ROCKY MOUNTAIN NATIONAL PARK LATE
THIS EVENING THROUGH SUNDAY NIGHT...
...FIRE WEATHER WATCH FOR SOUTHERN LINCOLN COUNTY AND THE DENVER
METRO AREA 11 AM TO 6 PM SUNDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers return to the northern mountains this evening and will
continue overnight and into Sunday. Winds will increase overnight as
well in the mountains, which will produce areas of blowing snow in
the mountains as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will increase in both intensity and coverage in the mountains
on Sunday. The heaviest snow will affect the Park Range, but
bursts of moderate snow and widespread strong winds will likely
result in periods of complicated travel for areas farther south
including the I-70 mountain corridor. Peak wind gusts of 50-70 mph
can be expected over the mountains, South Park, and portions of
the foothills of Clear Creek, Gilpin, Jefferson, and Douglas
Counties. Over portions of the plains and urban corridor where the
snowpack has melted away, the breezy conditions in conjunction
with low humidity will result in heightened fire danger.

Periods of light snow will likely continue in the high country
early in the work week, although travel impacts look to be less
than Sunday. On the plains, temperatures will turn colder with a
few chances of light snow or even some light drizzle and freezing
drizzle.

There will be increasing potential for more impactful snow for
all areas starting late Wednesday or Thursday, although
considerable uncertainty remains as far as forecast details go.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Gimmestad/Barjenbruch

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:40 PM MSTSpecial Weather StatementBOUElbert65 min
Mar 3, 8:42 PM MSTSpecial Weather StatementBOUElbert93 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.